Dr. Pavia-I have been HIV+ for three years. I am currently taking Combivir and Viracept. My viral load is undetectable and my T-Cells are about 850 with a healthy 34. Here is the problem. My AST and ALT are on the rise. My ALT is 80 and my AST is 49. Which of the drugs in my regimen is probably causing this? At what increased AST/ALT level should my regimen simply be STOPPED and reevaluated? It cannot be healthy for the liver to stay at this increased level for a long time right? Also, I have heard stories that what is going to start killing HIV patients now moving forward is failing livers due to long periods of time on these medications that harm the liver. Is this true? Are there any medications in the works that I can substitute for my current regimen to get the same effects without harming my liver? -Chicago
There are many reasons for elevated liver function test (of which ALT and AST are two that indicate liver inflammation). Viral hepatitis, particularly hepatitis B and hepatitis C are common problems among PWHA. When we talk about liver failure becoming an important long term problem among people with HIV, it is largely the effects of chronic hepatitis C that we worry about. Many non HIV drugs, especially alcohol, can cause elevated AST and ALT.
In your regimen, mild elevations of AST/AST are seen with AZT (part of combivir) and nelfinavir (viracept). In general, in the absence of viral hepatitis, we don't worry much about levels less than 3 times the upper limit of normal, or about 150, depending on the lab. There is no evidence to date that those levels, in the absence of hep B or C, will lead to long term damage.
One other exception is in the setting of hepatic steatosis (fatty liver in English) which is usually seen in the setting of an increased blood level of lactic acid.
Talk this over with your doctor. Go over (honestly) your intake of alcohol and other drugs, including recreational drugs and supplements and herbs. Make sure you have been tested for hepatitis A, B and C. See if there is any reason to check a lactate level.
If your levels remain stable, I would not be inclined to change medications, since many drugs can do this and it is unlikely to hurt you in the long run.
Good luck ATP